Hail, Aitkin
- When
- May 18, 11:28 PM CST
- Where
- Aitkin County, 2.48 mi WSW of Aitkin
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.520, -93.750
A line of thunderstorms passed through the northeastern Minnesota, bringing some hail and high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A line of thunderstorms passed through the northeastern Minnesota, bringing some hail and high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 18, 2:26 PM CST, 9 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 326 PM CDT FRI MAY 18 2007 .DISCUSSION... ATTM...A STRONG CAP CONTINUES TO PREVENT CONVECTION FROM FIRING OR MOVING INTO OUR AREA IN SPITE OF STABILITIES OF -6C AND CAPES IN THE FOUR DIGITS WEST OF DLH. MOISTURE IS QUITE LIMITED AND NOT FROM THE GULF. SO...WE ANCPT THAT THUNDER WILL APPEAR AS THE FRONT BEGINS TO CROSS THE AREA FROM THE NORTH LATE TONIGHT. PRIND RAIN FALLS WILL BE LIMITED DUE TO THE LACK OF MOISTURE AND A PROPENSITY OF THE MOISTURE TO MOVE QUICKLY TO THE EAST EARLY SATURDAY. THIS IS A STRONG BACK-DOOR FRONT...WHICH WILL STALL NEAR OR JUST NORTH OF DLH AS A SURFACE LOW PASSES EARLY SATURDAY. PRIND THERE WILL BE STRONG TEMPERATURE CONTRASTS...WITH HIGHS IN THE 27C RANGE TO THE SOUTH WITH AFTERNOON TEMPERATURES REMAINING AS LOW AS 5C IN AN INCREASINGLY BRISK ONSHORE FLOW NORTH OF DLH SATURDAY. THE HIGH AND THE DEEP COLD AIR WILL GO DOWN EAST OF THE LAKE...SO PRIND SUBFREEZING TEMPERATURES WILL BE QUITE LIMITED IN EXTENT ACROSS OUR AREA THIS WEEKEND. RIDGING ALOFT WILL BE LUMPY IN CHARACTER...SHORT WAVES MOVING OVER THE TOP...WITH A CONSEQUENT QUICK RETURN OF MOISTURE SUNDAY NIGHT OR MONDAY. SURFACE TEMPERATURES WILL REMAIN CHILLY WITH THAT ONSHORE FLOW SUNDAY...BUT SHOULD QUICKLY RECOVER TO THE 25C RANGE WELL INLAND MONDAY. THE APPROACH OF A LOW...GULF MOISTURE...WARM SURFACE TEMPERATURES AS THICKNESSES AND HEIGHTS BEGIN TO FALL MAKE FOR AN INTERESTING POTENTIAL FOR THUNDERSTORMS LATE TUESDAY OR TUESDAY NIGHT. DRAMATIC COOLING...WITH COLD ADVECTION SHOWERS SHOULD FOLLOW WEDNESDAY THROUGH THE REMAINDER OF THE WEEK. PRIND HIGH PRESSURE MOVING IN FROM NORTH CENTRAL CANADA SHOULD CUT PRECIPITATION OFF AFTER THURSDAY AND BRING A POTENTIAL FROST THREAT LATER ON...TOWARD THE FOLLOWING WEEKEND. && .AVIATION... BASED FCST ON PROGRESSION OF MAIN SYNOPTIC FRONT INTO NRN CWA LATER THIS EVENING. USING NAM OUTPUT GIVES LOWERING CEILINGS WITH -RA ACROSS INL AND HIB BY MIDNIGHT WITH INCLUSION OF CONVECTION FEEDING ON AXIS OF HIGHER INSTABILITY. AS FRONT PROGRESSES SOUTH A BRIEF PERIOD OF LIGHT FLOW...PERHAPS SE...THEN COLD ADVECTION BEHIND BDRY SHOULD BRING UNIFORM LOWERING OF CEILING TO BLO 2K WITH PRONOUNCED NE WIND AT 10-15MPH. && POINT TEMPS/POPS... DLH 49 49 32 45 / 30 50 10 20 INL 40 43 30 46 / 50 50 10 20 BRD 55 74 42 60 / 20 40 10 30 HYR 56 75 36 50 / 20 50 20 20 ASX 51 51 32 47 / 20 50 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. EOM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 726 PM CDT FRI MAY 18 2007 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-191030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 726 PM CDT FRI MAY 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS EVENING...STARTING OUT IN NORTH CENTRAL MINNESOTA...AND SPREADING INTO THE REST OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN OVERNIGHT. ISOLATED STORMS COULD BECOME SEVERE THIS EVENING...MAINLY WEST OF A LINE FROM CRANE LAKE...TO GRAND RAPIDS...TO PINE RIVER. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS WITH ANY STORMS THAT DO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY WILL BE IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING. SEE THE LATEST NEAR SHORE MARINE FORECAST FOR MORE INFORMATION. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. DAP
The Duluth radar (KDLH), 123 km away, was scanning. The volume nearest the first event began at 05:29 UTC.
2 hail. Local standard time, as filed.
Trees were also blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34656, 37449.